Erythromycin Combined with Common Drugs May Increase Cardiac Death Risk

Patients who took the antibiotic erythromycin with medications that inhibit CYP3A drug enzymes, such as certain calcium-channel blockers, certain anti-fungal drugs, and some anti-depressants, had a five-times greater risk of sudden death from cardiac causes than patients who did not take the drugs at the same time, according to a new study co-funded by HHS Agency for Healthcare Research and Quality, Food and Drug Administration, and National Institutes of Health.

 

Erythromycin is a commonly used antibiotic because it is considered to be inexpensive and very safe. In the study, which is published in the Sept. 9, 2004 issue of the New England Journal of Medicine, Wayne A. Ray, PhD, and his colleagues at AHRQs Center for Education and Research on Therapeutics (CERT) at Vanderbilt University, did not find the same increased risk for patients who took CYP3A inhibitors with other antibiotics, such as amoxicillin, or for those who had taken erythromycin in the past. The CERTs program is a national initiative to increase the awareness of the benefits and risks of new, existing, or combined uses of therapeutics and devices.

 

This study provides critical scientific evidence that can be used to improve health care quality and safety by preventing potentially dangerous drug interactions, said AHRQ director Carolyn M. Clancy, MD. "These findings will help clinicians to make more informed choices about which antibiotics should be used with patients who are taking multiple medications.

 

Researchers reviewed medical records for the Tennessee Medicaid program and identified patients who had experienced sudden death from cardiac causes during the period Jan. 1, 1988, to Dec. 31, 1993. They reviewed prescriptions for erythromycin, amoxicillin, and other medications from computerized Medicaid pharmacy files that included the drug, dose, and total medication dispensed. Behavioral risk factors, such as smoking and a lack of physical activity, were not studied.

 

Researchers conclude that clinicians should avoid prescribing a combination of erythromycin and CYP3A inhibitors to patients at the same time because there are safer alternatives.

 

Source: Agency for Healthcare Research and Quality (AHRQ)    

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish